Thyroid Cancer / Nodules & Hyperthyroidism Expert Forum
RAI treatment
About This Forum:

Questions in the Thyroid forum are answered by Mark Lupo, MD. Topics covered include Goiter, Graves Disease, Hyperthyroid, Parathyroid/Calcium Problems, Thyroid Cancer, Thyroid Nodules/Cysts, Thyroiditis, Thyroid & Pregnancy, Thyroid Stimulating Hormone (TSH), Thyroid Tests, and Thyroid Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

RAI treatment

I had RAI treatment for thyroid cancer on Sept 7th. The side effects have been unreal, I have been trying to figure out whats going on with my tongue It is dark down both sides and the discoloration is under the skin. Also I now get bloody noses from everything drying up, and because of this I am have anxiety attacks I dont feel like I am getting enough air in my lungs. How much longer before the back and arm pain go away? I am a hair salon owner and I had to go back to work on Sept 14 so it has been difficult. It seems to get better then get worse again.
Related Discussions
97953_tn?1193367871
These symptoms are not typical post RAI -- see the doctor who gave you the treatment.  Common (about 10-20% of patients) symtoms (symptoms) are nausea, vomitting, neck pain, salivary gland irritation, headache and dry eyes.  Nose bleeds, dark tongue, arm/back pain are unusual and need evaluation.
5 Comments
Blank
Avatar_f_tn
Wow! You're definitely an unusual case. I had RAI in April and I didn't experience anything afterwards. Did you speak to the doctor regarding all these issues you're having? Try to hang in there and good luck.
Blank
Avatar_n_tn
I had my RAI on Sept 7th also.  On Day 4 and 5, I had jaw pain and a slight swelling of my face.  After that, no pain, but for the past 2 weeks I had a salty taste in my mouth; almost like I ate a spoon of salt.  Now that seems to be getting better.  Now my only problem is that I'm very tired but I think that's because I didn't get my synthroid dosage regulated yet.  I hope you feel better soon.
Blank
Avatar_f_tn
Don't let the doctor tell you that you are crazy.  Make them help you.  I had RAI in April and ever since then (starting that night) I have chronic diarrhea.  No matter what I eat I get it.  Everyday.  The doctor told me that it is not related, but how can it not be?  I also have major brain fog and my TSH is less than .03!
Blank
Avatar_n_tn
Hawkfan,

You are absolutely right! I had RAI in 2002, and have a host of symptoms I NEVER had before, but the doctors keep telling me it's not related to my thyroid or the RAI. I could never gain a pound, no matter what I ate, even after early menopause his at age 44. But when they killed my thyroid, I gained 50 lb in 3 weeks! But that had nothing to do with thyroid/RAI, right? My doctor LAUGHED at me because I had gained weight! And I was eating very little, at that point.....Grrrrr!

For me, Armour has made the difference. I'm still slightly heavier than I want to be, but I can stay awake all day, and work productively, and still have energy to do things in the evening.
Blank
Avatar_n_tn
A related discussion, jaw swelling was started.
Blank
Avatar_n_tn
A related discussion, Dry, bleeding nose after RAI treatment was started.
Blank
Continue discussion Blank
This Forum's Experts
97953_tn?1193367871
Mark Lupo, M.D.Blank
Thyroid & Endocrine Center of Florida
Sarasota, FL
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank